Thunderstorm Wind, Columbia
- When
- July 9, 5:03 PM CST
- Where
- Columbia County, 1 mi W of Portage
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.550, -89.467
Few trees reported down.
A complicated weather scenario developed during the late afternoon and early evening of July 9th. A cold front pushing east into southwestern Wisconsin produced slow moving scattered thunderstorms across south-central Wisconsin as a lake breeze pushed west into the counties of Washington, eastern Waukesha and Racine.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A complicated weather scenario developed during the late afternoon and early evening of July 9th. A cold front pushing east into southwestern Wisconsin produced slow moving scattered thunderstorms across south-central Wisconsin as a lake breeze pushed west into the counties of Washington, eastern Waukesha and Racine. This resulted in more slow moving thunderstorms. Some of the storms across south-central Wisconsin pulsed to severe levels producing up to half-dollar sized hail (1.25" in diameter) and wind gusts to 52 knots (60 mph). The storms over southeast Wisconsin were just as strong. however, those storms aligned themselves along the northwest to southeast oriented lake breeze as they tracked very slowly southeast. Additional storms continuously developed on the northwest edge of the line. This resulted in a prolonged period of training storms and torrential rain. Around 5 inches of rain was estimated by WSR-88D Doppler radar across northeast Waukesha County and central Milwaukee County. Flash flooding resulted near the cities of Brookfield (Waukesha Co.), downtown Milwaukee (Milwaukee Co.), West Allis (Milwaukee Co.), and Kenosha (Kenosha Co.) - mainly in the form of several feet of water over roadways and soil erosion.Two days earlier, on July 7th, in Milwaukee, a female, age 32, died from high temperatures in her residence. The maximum and minimum temperatures for Milwaukee on July 7th were 81 and 61, respectively. Afternoon heat index values on July 7th were in the lower to mid 80s. These values are well below threshold values of 105 needed to generate a StormData event. Therefore, this heat-related death will be considered indirectly-related to heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 9, 12:30 PM CST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 130 PM CDT SUN JUL 9 2006 .DISCUSSION...FORECAST FOCUS ON SEVERE POTENTIAL TODAY...THEN NEXT CHANCE OF PRECIP MIDWEEK. STRONG UPPER LVL SHORTWAVE IN THE LAKE SUPERIOR REGION EXPECTED TO TRACK SOUTHEAST TOWARD THE THE ERN GRT LAKES BY SUNRISE MONDAY. AT UPR LEVELS...BEST UPPER DIFLUENCE AND Q-G FORCING SHOULD REMAIN NORTH OF MY CWA (OVR NORTHERN LOWER MI) CLOSER TO BETTER HEIGHT FALLS...ALTHOUGH BOTH GFS/NAM-WRF DO INDICATE A MODERATE H7-H5 Q-VECTOR CONVRG MOVG THRU THE AREA BETWEEN 18Z-06Z (ASSOCD WITH TRALING VORT MAX). BETTER FORCING TO COME FROM LOWER LEVELS AS MODELS AGREE IN DRAGGING A POTENT SFC TROF/COLD FRONT THRU THE FORECAST AREA GENERALLY FROM LATE AFTN INTO EVENING HOURS (22Z-06Z). STRONG FRONTOGENESIS AND IMPRESSIVE 0-2KM CONVERGENCE AHEAD OF FRONT EXPECTED TO PROVIDE SUFFICIENT LIFT TO INITIATE...DEEP MOIST CONVECTION. MODIFIED RUC SOUNDINGS INDIDICATING ALMOST 1900 J/KG OF MLCAPE FOR KMKE VALID AT 23Z SUN...WITH MID 80S AND 66 DEW POINT. THERMAL RIDGE AHEAD OF FRONT. THIS COMBINED WITH A 500 MB 45KT JET ASSOCIATED WITH THE SHORT WAVE SHOULD PRODUCE DEEP LAYER SHEAR (0-6KM) VALUES IN THE UPPER 30 TO LOWER 40S KNOT RANGE OVR SOUTHEAST WISCONSIN BY MID TO LATE AFTERNOON...PROVIDING SOME STORM ORGANIZATION. STEEP LOW-LVL LAPSE RATES AND SOME MID LEVEL DRY AIR RESULTING IN DCAPE VALUES NR 1000 J/KG AROUND 00Z...WITH WET BULB ZERO AROUND 9600 FT BEFORE CONVECTIVE INITIATION. THUS THE POTENTIAL FOR A STRONG TO SEVERE CONVECTIVE LINE REMAINS DURING THE LATE AFTERNOON AND EVENING HOURS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. HOWEVER 0-3KM HELICITY HAS INCREASED TO 150-200 M2/SEC2 IN THE SOUTHEAST...SO SOME SUPERCELL POTENTIAL EXIISTS. ALSO SOME MARINE CONCERNS...AS COLD FRONT MOVG DOWN LAKESHORE THIS AFTN EXPECTED TO PROVIDE A SUDDEN WIND SHIFT...WITH STRONG AND GUSTY N/NE WINDS AROUND 30 KNOTS LIKELY BEHIND FRONT. SMALL CRAFT ADVISORY HAS BEEN ISSUED TO HIGHLIGHT THIS THREAT. MODEL SOUNDINGS SHOWING SOME INDICATION OF LOW CLOUDS BEHIND FRONT...AND VIS SATELLITE IMAGRY SHOWING MORE OF A BROKEN CLOUD AREA. SFC HIGH SHOULD BUILD INTO GREAT LAKES REGION ON MONDAY FOR DRY...BUT COOLER CONDITIONS AS SFC WINDS MAINTAIN AN EASTERLY COMPONENT. DEPENDING ON CLOUD COVER HI TEMPS COULD STRUGGLE TO REACH THE MID 70S ALONG THE LAKESHORE COUNTIES. DRY CONDITIONS SHORT LIVED HOWEVER...AS NEXT CHANCE OF PRECIP COMMENCES ON TUESDAY AS WARM FRONT LIFTS NORTHWARD THRU THE AREA. GFS NOW BACKING OFF ON NORTHWARD PUSH OF PRECIP. HOWEVER NAM SHOWING PRECIP WATER VALUES APPROACHING 2 INCHES. WILL PUSH UP THE GREATEST POP CHANCES TO TUESDAY NIGHT. WITH THE VERY TROPICAL AMS IN PLACE...WILL HAVE TO KEEP EYE ON HEAVY RAINFALL POTENTIAL. HOWEVER GIVEN THE GFS FLIP FLOP ON NORTHWARD EXTENT OF HEAVY RAIN WILL NOT MENTION HEAVY RAIN POTENTIAL YET IN THE ZONES. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && HENTZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 447 AM CDT SUN JUL 9 2006 WIZ046-047-051-052-056>060-062>072-101000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 447 AM CDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE SOUTH ACROSS WISCONSIN...REACHING SOUTHERN PORTIONS OF THE STATE EARLY THIS EVENING. MEANWHILE...A POTENT UPPER TROUGH SHOULD SWING SOUTHEASTWARD FROM LAKE SUPERIOR TO NORTHERN LOWER MICHIGAN BY THIS EVENING. THE SUN WILL BE OUT MUCH OF THE DAY AND ALLOW FOR THE HUMID AIRMASS SOUTH OF THE FRONT TO BECOME VERY UNSTABLE BY THE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL WISCONSIN ALONG THE COLD FRONT AND MOVE INTO SOUTHERN WISCONSIN BY THE EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS BEING THE PRIMARY THREAT. LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW MOVING LOW PRESSURE SYSTEM SHOULD MOVE ACROSS THE NORTHERN PLAINS AND GREAT LAKES TUESDAY AND WEDNESDAY. THUNDERSTORMS ARE LIKELY AND THE VERY MOIST AIRMASS SUGGESTS THAT HEAVY RAIN IS POSSIBLE OVER PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EARLY THIS EVENING. LMZ643>646-665-101000- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 447 AM CDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE SOUTH ACROSS WISCONSIN...REACHING SOUTHERN PORTIONS OF THE STATE EARLY THIS EVENING. MEANWHILE...A POTENT UPPER TROUGH SHOULD SWING SOUTHEASTWARD FROM LAKE SUPERIOR TO CENTRAL LAKE MICHIGAN BY THIS EVENING. THE SUN WILL BE OUT MUCH OF THE DAY AND ALLOW FOR THE HUMID AIRMASS SOUTH OF THE FRONT TO BECOME VERY UNSTABLE BY THE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL WISCONSIN ALONG THE COLD FRONT AND MOVE INTO SOUTHERN WISCONSIN AND SOUTHERN LAKE MICHIGAN BY THE EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS BEING THE PRIMARY THREAT. LARGE HAIL IS ALSO POSSIBLE. CONDITIONS OVER LAKE MICHIGAN WILL BECOME RATHER ROUGH THIS EVENING AS GUSTY NORTH WINDS OF 15 TO 25 KNOTS DEVELOP BEHIND THE COLD FRONT. WAVES ARE EXPECTED TO BUILD TO 4 TO 7 FEET AND THERE WILL BE LOCAL RIP TIDES DURING THE NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW MOVING LOW PRESSURE SYSTEM SHOULD MOVE ACROSS THE NORTHERN PLAINS AND GREAT LAKES TUESDAY AND WEDNESDAY. THUNDERSTORMS ARE LIKELY BUT THE THREAT FOR SEVERE WEATHER LOOKS RATHER MARGINAL. CRAVEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 405 PM CDT SUN JUL 9 2006 WIZ046-047-051-052-056>060-062>072-092315- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 405 PM CDT SUN JUL 9 2006 THUNDERSTORMS WERE INCREASING IN COVERAGE AND INTENSITY OVER SOUTHWEST WISCONSIN. THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH...AND MAY REACH AREAS WEST OF MADISON...MAINLY OVER IOWA AND SOUTHERN SALK COUNTIES AROUND 430 PM. OTHER THUNDERSTORMS THAT WERE OVER NORTHEAST WISCONSIN HAVE PUSHED OUT OVER LAKE MICHIGAN EAST OF DOOR COUNTY. HOWEVER A COLD FRONT WAS SAGGING SOUTH ACROSS CENTRAL WISCONSIN...AND MORE THUNDERSTORMS MAY DEVELOP ALONG THE FRONT AND PUSH INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN LATE THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST WISCONSIN...NORTH OF MILWAUKEE UNTIL 8 PM CDT. HENTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 430 PM CDT SUN JUL 9 2006 WIZ046-047-051-052-056>060-062>072-092315- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 430 PM CDT SUN JUL 9 2006 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST WISCONSIN...NORTH OF MILWAUKEE UNTIL 8 PM CDT... OTHER THUNDERSTORMS THAT WERE OVER NORTHEAST WISCONSIN HAVE PUSHED OUT OVER LAKE MICHIGAN EAST OF DOOR AND KEWAUNEE COUNTY. HOWEVER A COLD FRONT WAS SAGGING SOUTH ACROSS CENTRAL WISCONSIN...AND SOME THUNDERSTORMS WERE DEVELOPING FROM NEAR LAKE WINNEBAGO TO NORTH OF SHEBOYGAN. THIS FRONT WILL PUSH SOUTH INTO SOUTH CENTRAL AND SOUTHEAST WISCONSIN LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS WERE INCREASING IN COVERAGE OVER SOUTHWEST WISCONSIN. THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH...AND WILL AFFECT AREAS WEST OF MADISON...MAINLY OVER IOWA AND SAUK COUNTIES THROUGH 530 PM. SOME OF THESE STORMS COULD PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL. HENTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 521 PM CDT SUN JUL 9 2006 WIZ046-047-051-052-056>060-062>072-100030- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 521 PM CDT SUN JUL 9 2006 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST WISCONSIN...NORTH OF MILWAUKEE UNTIL 8 PM CDT... THUNDERSTORMS EXTENDED FROM JUST SOUTH AND EAST OF MANITOWOC AND OUT OVER LAKE MICHIGAN. A COLD FRONT WAS SAGGING SOUTH ACROSS CENTRAL WISCONSIN...AND SOME THUNDERSTORMS WERE DEVELOPING FROM NEAR LAKE WINNEBAGO TO NEAR SHEBOYGAN. THIS FRONT WILL PUSH SOUTH INTO SOUTH CENTRAL AND SOUTHEAST WISCONSIN LATE THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS WERE DEVELOPING IN ADVANCE OF THE FRONT OVER PORTIONS OF WAUKESHA COUNTY. THESE STORMS SHOULD AFFECT PORTIONS OF THE MILWAUKEE METRO AREA BY 545 PM. OTHER ISOLATED THUNDERSTORMS WERE OCCURRING OVER PORTIONS OF SOUTH CENTRAL WISCONSIN WEST OF MADISON OVER SAUK...AND IOWA COUNTIES. ALL THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH...AND COULD PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL. HENTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
558 PM CDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL HARTLAND 43.10N 88.34W
07/09/2006 E0.50 INCH WAUKESHA WI PUBLIC
0555 PM HAIL PEWAUKEE 43.09N 88.25W
07/09/2006 E0.25 INCH WAUKESHA WI TRAINED SPOTTER
&&
DRHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
602 PM CDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL PEWAUKEE 43.09N 88.25W
07/09/2006 E0.25 INCH WAUKESHA WI TRAINED SPOTTER
ESTIMATED 40-45 MPH WIND GUSTS.
&&
DRHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
603 PM CDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL BROOKFIELD 43.06N 88.12W
07/09/2006 E0.25 INCH WAUKESHA WI TRAINED SPOTTER
ESTIMATED 40 MPH WIND GUSTS.
&&
DRHThe Milwaukee radar (KMKX), 98 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
17 hail, 11 thunderstorm wind, 5 flash flood. Local standard time, as filed.
Few trees reported down.
Some small tree branches down due to hail.
Off ramps flooded at Moreland Road and I-94. Flash flood waters eroded dirt and grass on road shoulders. About 1.50 inches of rain fell in 20 minutes ending at 1710CST on the west side of Brookfield.
Two foot diameter tree with power lines down at 105th Street and Beloit Road. Trees and power lines toppled or damaged in West Allis. About 4400 customers lost electrical power in West Allis.
Large trees and tree limbs down.
Trees and power-lines uprooted and/or damaged. About 30,000 customers lost electrical power.
Several trees fell onto roads, blocking them.
Hail covered the ground white.
Cleveland Ave. was closed due to flash flood waters up to 2 to 3 feet deep. Several cars stalled and were damaged. Roughly half of the streets in West Allis had flood waters of varying depth. Some basement flooding was reported, with some contents damaged.
Multiple trees down.
Hail covered the ground white at County Road GG and Rue Park Road.
Southbound Highway 45 was closed at Watertown Plank Road due to flooding. Between 1630CST and 1930CST, 3.81 inches of rain was reported. A couple cars stalled in water that was 3 to 4 feet deep, and they were damaged.
Two lanes on westbound and eastbound I-94 were closed due to flash flooding near the Marquette Interchange. Some water damaged occurred to construction equipment, and there was some soil erosion.
Trees and power lines toppled.
Between 2020CST and 2035CST, 1.75 inches of rain fell, resulting in flooded farm field and erosion that washed dirt onto roads.
Trees down.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519580, 5519592, 5519581, 5519582, 5519583, 5519584, 5519585, 5519586, 5519587, 5519588, 5519591, 5519589, 5519590, 5519665, 5519593, 5519597, 5519659, 5519594, 5519660, 5519661, 5519662, 5519595, 5519598, 5519596, 5519663, 5519664, 5519657, 5519658, 5519666, 5519670, 5519669, 5519667, 5519668.